Alabama, 2024

Tornado and Damaging Winds in Alabama, June 5, 2024

June 5, 2024 · NWS HUN · 25 events in 6 counties and zones

A wavy line of thunderstorms moved northeast from Mississippi and across all of north Alabama and southern middle Tennessee during the evening hours of the 5th. Along the line, an EF-1 tornado tracked across portions of Franklin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A wavy line of thunderstorms moved northeast from Mississippi and across all of north Alabama and southern middle Tennessee during the evening hours of the 5th. Along the line, an EF-1 tornado tracked across portions of Franklin County. There were also clusters of wind damage reported in other portions of north central and northeast Alabama as the line progressed northeast and weakened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 5, 3:47 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 5, 3:47 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
447 PM CDT Wed Jun 5 2024

...New AVIATION...

.NEAR TERM...
(Tonight)
Issued at 301 PM CDT Wed Jun 5 2024

Morning cloud cover has largely dissipated, making for mostly
clear to partly cloudy conditions across the Tennessee Valley this
afternoon. In response, temperatures have warmed into the mid to
upper 80s in most locations as of 1930z, with between 1000-2000
J/kg of SBCAPE developing across the area in a very moist air
mass. This can be seen with PWATs reaching the 1.6-1.8" range,
with dewpoints in the mid 60s.

The main driver of convection this evening will be a shortwave
trough swinging across the Deep South and remnant MCV (from last
night's convection) over the Mid South all ahead of a southeastward
advancing cold front. This activity will develop to the west over
northern Mississippi and western Tennessee, moving into the
Tennessee Valley during the 00-06z timeframe. Low-level lapse
rates of 7 to 7.5 C/km and effective shear values (though modest)
will support at least a limited threat for a few strong storms
around sunset. However, after sunset, lapse rates will become
close to moist adiabatic, hindering updraft strength in this
activity. Thus, the main threat with convection will be locally
heavy rainfall (given the very moist environment) and frequent
lightning. This activity will continue to push eastward and
gradually taper off and weaken late tonight into early Thursday
morning.

&&

.SHORT TERM...
(Thursday through Saturday)
Issued at 301 PM CDT Wed Jun 5 2024

Any lingering morning convection will quickly sweep eastward into
Georgia and a drier air mass will sweep into the area in wake of
the cold front that will push into the region on Thursday. Cloud
cover will also dissipate, making for a beautiful afternoon with
plenty of sunshine, highs in the mid to upper 80s, and lower RH
values between 45-55 percent. Thursday evening/night will be quite
comfortable as this drier air mass filters in, with overnight lows
dropping into the lower 60s in most locations underneath a clear
sky. High pressure at the surface on Friday will make for another
beautiful, sunny day as highs will climb into the low to mid 80s.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 330 AM CDT Wed Jun 5 2024

Looks like we will be stuck in this northwesterly flow pattern
through the extended forecast. An upper low straddling Ontario and
Quebec will be anchored there and a few shortwaves will round the
trough providing us chances of rain through Monday. The associated
sfc low will have a cold front extending through the OH Valley and
back into the Lower MS Valley that will head into the TN Valley and
Southeast this weekend. Ahead of these features, cloud cover will
increase on Saturday and low chances (20-30%) of showers and
thunderstorms will return. Coverage will increase to ~40% on Sunday
as the front draws near. During this time, a lobe of energy will
phase with the upper level trough, shifting it eastward. The GFS is
the most progressive with this and wants to bring in ridging by
Monday. Will wait for better model consensus and instead stick with
the NBM on keeping low chance of POPs in through Monday. Cooler and
drier air will filter in behind the front, providing drier conditions
and more sunshine on Tuesday. Daytime highs through the extended
will be near or slightly below seasonable values, staying in the
upper 70s to lower 80s. Lows on the other hand will remain warm
through the weekend and become more seasonable behind the front
returning to the lower 60s.

&&

.AVIATION...
(00Z TAFS)
Issued at 447 PM CDT Wed Jun 5 2024

A band of SHRA and TSRA moving into northwest AL will push east
through the rest of north AL and southern middle TN this evening.
By 03Z, this area should be east of KMSL and KHSV. Low clouds with
ceilings at or below 020agl (MVFR) will overspread the area by
06Z, and lower to below 010agl (IFR) by 09Z. A cold front will
shift winds to the west and northwest Thursday morning by 15-16Z.
Ceilings will lift to 020-030agl (MVFR) for a brief period before
scattering or clearing by 18Z with VFR conditions prevailing.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...AMP
SHORT TERM....AMP
LONG TERM....JMS
AVIATION...17

In the hours before

Special weather statement, Jun 5, 5:07 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Huntsville AL
607 PM CDT Wed Jun 5 2024

ALZ002-003-052345-
Franklin AL-Colbert AL-
607 PM CDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COLBERT AND
FRANKLIN COUNTIES THROUGH 645 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fairview, or 8 miles northeast of Fulton, moving northeast at 25 mph.

HAZARD...Wind gusts in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Red Bay, Phil Campbell, Belgreen, Vina, Hodges, Malone, Pogo, Cedar
Creek Reservoir, Atwood, and Srygley Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3476 8812 3477 8810 3437 8766 3431 8792
      3432 8817
TIME...MOT...LOC 2307Z 238DEG 24KT 3434 8829

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

GH

The radar

The Columbus AFB radar (KGWX), 59 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Franklin

When
June 5, 6:06 PM CST to 6:25 PM CST
Where
Franklin County, 1.52 mi SSE of Atwood to 1.76 mi NE of Belgreen
Rating
EF1
Path length
12.86 mi
Path width
225 yd
Reported by
NWS Storm Survey
Coordinates
34.349, -87.991

A tornado began just south of Highway 172 just east of Sanders Road. The tornado crossed the highway and intensified, with wind speeds reaching about 90 mph. It crossed over an open field, uprooting and snapping trees. It continued northeast producing additional tree damage, before intensifying and widening to 225 yards, as it approached the southeastern portion of Bear Creek Reservoir. Numerous trees were uprooted or snapped, especially as it approached and crossed Overton Farm Road. Some of the tree trunks were snapped at their bases which were 2 to 2.5 feet in diameter and likely reached its maximum intensity and width. Maximum sustained wind speeds were estimated to be 110 mph. The tornado weakened as it approached and moved across Bear Creek as noted via drone imagery. The imagery suggested trees uprooted in a more sporadic nature. Additional tree damage was found as the tornado crossed Highway 16. At this location, less than 10% of the roof of two chicken houses was pealed off and trusses damaged. Just east of the chicken houses, the roof of a small shed structure was pealed back about 25%. The tornado continued its path northeast, moving across portions of Entrekin Road, causing sporadic trees to be uprooted and snapped. The tornado continued just west of Glasgow Corner, before crossing Highway 187, near Underground Lake Road. At this location, additional tree damage was found, with two portions of large trees snapped, one of which fell onto a house. The tornado continued northeast across Highway 24, and then an east-northeast path along Highway 524, uprooting and snapping multiple trees. One tree fell on a porch roof and damaged it. The tornado lifted just northeast of the Highway 524 and 41 intersection.

Thunderstorm Wind, Colbert

When
June 5, 6:29 PM CST
Where
Colbert County, 2.18 mi ENE of Cherokee
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.764, -87.935

A tree was knocked down at the intersection of Moody Lane and 6th Street. Time estimated by radar.

Thunderstorm Wind, Colbert

When
June 5, 6:37 PM CST
Where
Colbert County, 3.49 mi ENE of Crooked Oak
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.604, -87.746

A tree was knocked down onto the road at Lime Rock Road and Little Egypt Road. Time estimated by radar.

Thunderstorm Wind, Colbert

When
June 5, 6:39 PM CST
Where
Colbert County, 0.57 mi W of Crooked Oak
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.580, -87.810

A tree was knocked down on Wagon Mountain Road at Frankfort Road. Time estimated by radar.

Thunderstorm Wind, Colbert

When
June 5, 6:47 PM CST
Where
Colbert County, 2.15 mi SSE of Pride
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.690, -87.810

A tree was knocked down at 2900 Smallwood Mountain Road. Time estimated by radar.

Thunderstorm Wind, Colbert

When
June 5, 6:49 PM CST
Where
Colbert County, 3.48 mi WSW of Colbert Hgts
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.660, -87.760

A tree was knocked down at 8745 Frankfort Road. Time estimated by radar.

Thunderstorm Wind, Colbert

When
June 5, 6:56 PM CST
Where
Colbert County, 1.2 mi NW of Tuscumbia
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
34.743, -87.714

A power pole was knocked down at 530 South Blackwell Road in Sheffield. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 5, 7:00 PM CST
Where
Lauderdale County, 1.38 mi SW of Florence
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.787, -87.689

Trees were knocked down at the intersection of Highway 20 and Beverly Avenue. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 5, 7:00 PM CST
Where
Lauderdale County, 0.74 mi NE of Florence
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.808, -87.661

Trees were knocked down at 333 Virginia Avenue.

Thunderstorm Wind, Morgan

When
June 5, 7:12 PM CST
Where
Morgan County, 2.19 mi W of Hartselle
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.434, -86.968

A tree limb was blocking the road at Tunsel Road Southwest at Rustic Lane in Hartselle.

Thunderstorm Wind, Morgan

When
June 5, 7:12 PM CST
Where
Morgan County, 1.81 mi NW of Hartselle
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.448, -86.953

A tree was knocked down onto a patio and home on Cherokee Lane NW in Hartselle. Time estimated by radar.

Thunderstorm Wind, Morgan

When
June 5, 7:12 PM CST
Where
Morgan County, 1.29 mi ESE of Neel
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.464, -87.029

A tree and power lines were knocked down on Rocky Ford Road in Hartselle.

Thunderstorm Wind, Morgan

When
June 5, 7:13 PM CST
Where
Morgan County, 1.87 mi NNW of Hartselle
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.453, -86.947

A tree was down and transformer damaged at Curry Street at Highway 31. Time estimated by radar.

Thunderstorm Wind, Morgan

When
June 5, 7:13 PM CST
Where
Morgan County, 0.95 mi NNW of Austinville
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.583, -87.006

A tree was knocked down onto a car on Puckett Street SW in Decatur. Time estimated by radar.

Thunderstorm Wind, Morgan

When
June 5, 7:13 PM CST
Where
Morgan County, 1.62 mi NNW of Hartselle
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.452, -86.940

A tree and power lines were knocked down on Sparkman Street NW. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 5, 7:20 PM CST
Where
Lauderdale County, 2.76 mi N of Wheeler Lake South
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.790, -87.300

Trees were knocked down across the road at the intersection of CR 605 and CR 91. Time estimated by radar.

Thunderstorm Wind, Marshall

When
June 5, 7:55 PM CST
Where
Marshall County, Albertville Muni Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
34.230, -86.250

A photo indicated a display helicopter was overturned at 608 White Oak Road. Time estimated by nearby weather observation at the K8A0 (Albertville) AWOS.

Thunderstorm Wind, Marshall

When
June 5, 8:00 PM CST
Where
Marshall County, 0.39 mi NW of Nixon Chapel
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.204, -86.385

A tree was knocked down in the Nixon Chapel area.

Thunderstorm Wind, Jackson

When
June 5, 8:20 PM CST
Where
Jackson County, 0.32 mi NW of Scottsboro
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.673, -86.034

Trees were knocked down with power outages reported in Scottsboro.

Thunderstorm Wind, Jackson

When
June 5, 8:20 PM CST
Where
Jackson County, Section
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.580, -85.980

Trees were knocked down in Section with power outages reported.

Thunderstorm Wind, Jackson

When
June 5, 8:20 PM CST
Where
Jackson County, 2.35 mi SSE of Davistown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.520, -86.000

Trees were knocked down in Macedonia with power outages reported.

Thunderstorm Wind, Jackson

When
June 5, 8:23 PM CST
Where
Jackson County, 2.22 mi ESE of Scottsboro Muni Arpt
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
34.689, -85.963

A tree was knocked down at Ruby Johnson Drive at CR 33 in Hollywood.

Thunderstorm Wind, Jackson

When
June 5, 8:27 PM CST
Where
Jackson County, 1.33 mi WSW of Fairview
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.620, -85.820

A tree was knocked down near the 1600 block of CR 162.

Thunderstorm Wind, Jackson

When
June 5, 8:29 PM CST
Where
Jackson County, 4.31 mi NNW of Kyles
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
34.856, -86.033

A tree was knocked down in the Crow Mountain area.

Thunderstorm Wind, Jackson

When
June 5, 8:39 PM CST
Where
Jackson County, 3.95 mi S of Hytop
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.863, -86.074

A tree was down at CR 33 at CR 245.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyThe tornado archive for Alabama, 2024Warnings in Alabama, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195737, 1195746, 1195747, 1195748, 1195749, 1195750, 1195751, 1195753, 1195754, 1195756, 1195757, 1195758, 1195759, 1195761, 1195762, 1195767, 1195769, 1195771, 1195772, 1195773, 1195774, 1195775, 1195777, 1195778, 1195779.